Oklahoma, 2004

Tornadoes and Damaging Wind in Oklahoma, May 29 to 30, 2004

May 29 to 30, 2004 · NWS TSA · 7 events in 4 counties and zones

6 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$571,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 29, 8:05 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, May 29, 8:05 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
905 PM CDT SAT MAY 29 2004

LOOKS LIKE THE FOCAL POINT OF THE ACTIVITY FOR THE REMAINDER OF THE
NIGHT WILL BE NORTHEAST OKLAHOMA AS STORM BY OKC MOVES THIS WAY.
COULD SEE ADDITIONAL DEVELOPMENT AS WELL WITH THE LOW LEVEL JET
KICKING UP.  HAVE BEST POPS AND SEVERE WORDING IN NORTHEAST OKLAHOMA
AND LESSER CHANCES AND LESS BEEFY WORDING IN NORTHWEST ARKANSAS AND
SOUTHEAST OKLAHOMA.

UPDATED THE ZONES A MINUTE AGO TO REFLECT CURRENT THINKING.  WILL
NEED TO UPDATE AT LEAST THE HEADLINES IN ANOTHER HOUR AS THE WATCH
SITUATION GETS RESOLVED.

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.

ABBAS
Hazardous weather outlook, May 29, 6:12 PM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TULSA OK
712 PM CDT SAT MAY 29 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT SAT MAY 29 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT...

...SEVERE THUNDERSTORMS LIKELY LATE THIS EVENING AND OVERNIGHT...

STRONG TO SEVERE THUNDERSTORMS DEVELOPED LATE THIS AFTERNOON ALONG
THE DRY LINE OVER WESTERN OKLAHOMA.  THESE THUNDERSTORMS WILL
CONTINUE TO MOVE TO THE NORTHEAST AT ABOUT 30 MPH.  AT THEIR PRESENT
MOVEMENT...THESE STORMS WILL REACH PAWNEE...OSAGE...OR CREEK
COUNTIES AFTER 9 PM.

THE AIRMASS AHEAD OF THESE STORMS IS EXPECTED TO BECOME MORE
STABLE...WITH CAPE VALUES DROPPING FROM AROUND 4000 TO AROUND 2000
AT MIDNIGHT.  HOWEVER...MODELS INDICATE ADDITIONAL THUNDERSTORMS
SHOULD DEVELOP OVER EASTERN OKLAHOMA BEFORE MIDNIGHT.  WIND FIELDS
AND INSTABILITY AT THAT TIME WILL STILL BE SUFFICIENT FOR SOME
STORMS TO BECOME SEVERE...WITH SUPERCELLS POSSIBLE.

LARGE HAIL...DAMAGING WINDS WILL BE THE MAIN THREAT...BUT TORNADOES
ARE STILL A POSSIBILITY. SEVERE WEATHER WILL BE POSSIBLE OVER ALL OF
EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS WELL INTO
THE NIGHT.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY LATE AFTERNOON OR
EARLY EVENING.  SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
CONTINUE TO CLOSELY MONITOR THE LATEST INFORMATION ON THIS DANGEROUS
SITUATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A CHANCE FOR SEVERE THUNDERSTORMS WILL CONTINUE INTO SUNDAY AHEAD OF
THE COLD FRONT AS IT MOVES TO THE SOUTHEAST ACROSS THE AREA.  THE
GREATEST THREAT WILL STRETCH FROM SOUTHEAST OKLAHOMA INTO NORTHWEST
ARKANSAS.  THE FRONT IS EXPECTED TO EVENTUALLY STALL IN THE VICINITY
OF THE RED RIVER VALLEY WHICH WILL KEEP A CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST FOR MOST ANY DAY THROUGH THE UPCOMING
WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, May 29, 8:45 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
945 PM CDT SAT MAY 29 2004

OKZ054>068-070-071-300900-
CHEROKEE OK-CRAIG OK-CREEK OK-DELAWARE OK-MAYES OK-MCINTOSH OK-
MUSKOGEE OK-NOWATA OK-OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-
PAWNEE OK-ROGERS OK-TULSA OK-WAGONER OK-WASHINGTON OK-
945 PM CDT SAT MAY 29 2004

TORNADO WATCH NUMBER 328 IS IN EFFECT UNTIL 400 AM CDT. THE WATCH
COVERS NEARLY ALL OF NORTHEAST OKLAHOMA.  IN PARTICULAR IT WILL GIVE
LEAD TIME FOR A SUPERCELL HEADED OUT OF CENTRAL OKLAHOMA.  ADDITIONAL
STORMS MAY FORM AS THE LOW LEVEL JET STRENGTHENS OVERNIGHT.

COUNTIES INCLUDED IN THE WATCH ARE...
CHEROKEE...MUSKOGEE...OKFUSKEE...CRAIG...NOWATA...PAWNEE...WASHINGTON
...CREEK...OKMULGEE...ROGERS...DELAWARE...OSAGE...TULSA...MAYES...
OTTAWA...WAGONER...MCINTOSH.
Special weather statement, May 29, 9:19 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1019 PM CDT SAT MAY 29 2004

OKZ064-300345-
CREEK OK-
1019 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1045 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     CREEK

AT 1016 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 25
MILES WEST OF SHAMROCK...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...DEPEW...SHAMROCK AND
DRUMRIGHT.  THIS STORM HAS A HISTORY OF PRODUCING TORNADOES AND
LARGE HAIL...AND WILL BEGIN AFFECTING THE WESTERN PORTION OF CREEK
COUNTY AROUND 11 PM.  A WARNING WILL LIKELY BE ISSUED FOR CREEK
COUNTY FOR THIS STORM...BEFORE 11 PM.

The radar

The Norman radar (KTLX), 83 km away, was scanning. The volume nearest the first event began at 04:16 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Creek

When
May 29, 10:18 PM CST to 10:33 PM CST
Where
Creek County, 6 mi WNW of Depew
Rating
F3
Path length
7.5 mi
Path width
700 yd
Property damage
$350,000
Reported by
NWS STORM SURVEY
Coordinates
35.833, -96.600

A tornado moved from the west northwest of Depew to the north northeast of Depew. At its strongest it produced F3 damage. The F3 rating was based on a 20 foot section of a concrete anchored iron pipe cattle gate being removed from the ground and displaced 30 feet. The gate was anchored by 3 posts. All of the posts were set in 24 inches of concrete. Another tornado formed near and just after this tornado dissipated. The two tornadoes formed a nearly continuous damage path. The damage produced by the two tornadoes in western Creek County included 5 mobile homes destroyed, 2 houses destroyed, and 4 houses with significant roof damage. The path of the second tornado is described in a subsequent entry.

Tornado, Creek

When
May 29, 10:33 PM CST to 10:44 PM CST
Where
Creek County, 5 mi NNE of Depew
Rating
F1
Path length
4.6 mi
Path width
425 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
35.867, -96.467

This is the tornado mentioned in the previous entry. It formed near and just after the first tornado and traveled mainly through open territory. However, some of the structural damage that was mentioned earlier occurred along its path.

Tornado, Creek

When
May 29, 11:12 PM CST to 11:26 PM CST
Where
Creek County, 4 mi W of Kellyville
Rating
F1
Path length
5.4 mi
Path width
200 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
35.950, -96.283

Another tornado was produced by the storm which produced tornadoes earlier in the vicinity of Depew and Bristow. This tornado went to the west and north of Kellyville producing F1 damage to mainly trees and power poles.

Tornado, Creek

When
May 29, 11:33 PM CST to 11:34 PM CST
Where
Creek County, 3 mi SW of Sapulpa
Rating
F0
Path length
0.1 mi
Path width
75 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
35.967, -96.133

The storm which produced other tornadoes across Creek County earlier produced a brief tornado to the southwest of Sapulpa. This tornado destroyed a barn.

Thunderstorm Wind, Rogers

When
May 30, 12:24 AM CST
Where
Rogers County, 4 mi S of Inola
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
36.100, -95.500

Thunderstorm winds estimated at 70 miles and an blew down large trees limbs and blew some shingles off of a roof of a home.

Tornado, Wagoner

When
May 30, 12:42 AM CST to 12:50 AM CST
Where
Wagoner County, 7 mi NNW of Wagoner
Rating
F0
Path length
3.5 mi
Path width
300 yd
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
35.950, -95.433

The storm which produced tornadoes earlier in the night in Creek County produced this tornado to the northwest and north of Wagoner. Damage was mainly to trees, but some outbuildings were also damaged and some shingles were blown off homes.

Tornado, Mayes

When
May 30, 12:51 AM CST to 1:05 AM CST
Where
Mayes County, 3 mi SE of Murphy
Rating
F1
Path length
7.2 mi
Path width
600 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
36.117, -95.217

This tornado was produced by the storm that produced tornadoes in Creek and Wagoner Counties. The tornado occurred in southern Mayes County between Murphy and Locust Grove. This tornado damaged and uprooted trees along its path. Damage to inhabited buildings was mainly to shingles and broken windows. Structural damage was mainly contained to outbuildings,

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyThe tornado archive for Oklahoma, 2004Warnings in Oklahoma, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398962, 5398963, 5398964, 5398965, 5398966, 5398967, 5398968.